Osteoporosis Drugs Linked to Rare Fractures

WebMD—September 14, 2010

Panel Wants Bisphosphonates to Have Labels Warning of Risk of Femur Fracture
 
 
Popular osteoporosis drugs known as bisphosphonates may increase the risk of rare, but painful thigh bone fractures, and their labeling should be updated to reflect this increased risk. That's the conclusion of a 27-person international task force that was convened by the American Society of Bone and Mineral Research to study the link between these drugs and the unusual (also called atypical) femur fractures.


The panel conducted a thorough literature review (which included published and unpublished case studies) and identified 310 such fractures. Ninety four percent of people who sustained these fractures had taken bisphosphonates for more than five years.

The findings are published in the Journal of Bone and Mineral Research. The FDA has been waiting for the report of the task force before making recommendations about bisphosphonates and the unusual fractures.

"Many physicians in the world of osteoporosis have suspected this for a while," says Linda A. Russell, M.D., a rheumatologist at Hospital for Special Surgery in New York City. "We have seen these fractures at our hospital and orthopedic surgeons are starting to see them around the country."

Doctors should make sure they see their patients on these drugs at least once a year, and ask specifically if they are having thigh pain, she says. There is also promising research on markers of bone turnover which may help identify people who are at highest risk for these fractures, before they start exhibiting symptoms. Russell was not on the task force.

Members of the task force from Hospital for Special Surgery are Joseph Lane, M.D., and Marjolein van der Meulen, Ph.D.

Read the full story at webmd.com.

^ Back to Top
Request an Appointment